Amiodarone is an extremely effective antiarrhythmic drug that is known to cause many adverse effects such as pulmonary, thyroid, and liver toxicities. Of these, pulmonary toxicity is most serious. Pulmonary toxicity can present as interstitial pneumonitis, organizing pneumonia, pulmonary nodules and masses, and very rarely pleural effusions. We present a case of a 73-year-old male who presented with progressive exertional dyspnea, nonproductive cough, generalized fatigue, and weakness. He was found to have multiorgan toxicity secondary to long-term treatment with high doses of amiodarone. This case illustrates that amiodarone may cause toxicity involving multiple organs simultaneously in patients receiving long-term therapy and represents the first reported case of amiodarone-induced loculated pleural effusion without associated lung parenchymal involvement.
Hawatmeh, A., Thawabi, M., Jmeian, A., Shaaban, H., & Slim, J. (2017). Amiodarone-induced Loculated Pleural Effusion Without Pulmonary Parenchymal Involvement: a Case Report and Literature Review. Journal of Natural Science, Biology, and Medicine, 8 (1), 130-133. https://doi.org/10.4103/0976-9668.198345
Originally published in Journal of Natural Science, Biology, & Medicine, 8(1), 130-133. The original material can be found here.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-Share Alike 3.0 License.